Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 29, NWS Midland/Odessa, TX

June 13, 2009Crane County, Pecos County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 13, 2009, 5:59 PM CDT for Crane County, Pecos County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2009, 5:59 PM CDT (22:59 UTC)
Expired
Jun 13, 2009, 9:00 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Crane County, TX, Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 79 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.0 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2009-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1757 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2009-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1757 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
1625 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 132259
FFWMAF
TXC103-371-140200-
/O.NEW.KMAF.FF.W.0029.090613T2259Z-090614T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
559 PM CDT SAT JUN 13 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN CRANE COUNTY IN WEST TEXAS...
  NORTH CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 900 PM CDT

* AT 557 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  FLASH FLOODING FROM A SERIES OF THUNDERSTORMS THAT HAVE MOVED 
  OVER THE AREA. RADAR PRECIPITATION ESTIMATES INDICATE THAT OVER
  6 INCHES OF RAIN HAS FALLEN AND MORE IS EXPECTED AS STORMS MOVE
  INTO THE AREA FROM THE SOUTH. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TUBBS
  CORNER...IMPERIAL...CRANE AND CORDONA LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.

FLASH FLOODING OF CREEKS AND STREAMS... LOW WATER CROSSINGS...
NORMALLY DRY WASHES AND ARROYOS... AND LOW LYING FARMLAND IS LIKELY.
DO NOT DRIVE ACROSS FLOODED ROADS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3153 10270 3154 10231 3098 10242 3099 10280

$$
2 follow-up statements
000 
WGUS74 KMAF 140031
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
731 PM CDT SAT JUN 13 2009

TXC103-371-140200-
/O.CON.KMAF.FF.W.0029.000000T0000Z-090614T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRANE-PECOS-
731 PM CDT SAT JUN 13 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTH
CENTRAL PECOS AND SOUTHERN CRANE COUNTIES...

AT 729 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT FLASH FLOODING FROM SEVERAL THUNDERSTORMS THAT MOVED OVER THE 
WARNED AREA. DOPPLER RADAR PRECIPITATION ESTIMATES SUGGEST THAT AS MUCH 
AS 7 INCHES OF RAIN HAS FALLEN ACROSS THE AREA. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TUBBS
CORNER...IMPERIAL...CRANE AND CORDONA LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT
DROWN.

&&

LAT...LON 3153 10270 3154 10231 3098 10242 3099 10280

$$
000 
WGUS74 KMAF 140204
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
904 PM CDT SAT JUN 13 2009

TXC103-371-140214-
/O.EXP.KMAF.FF.W.0029.000000T0000Z-090614T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRANE-PECOS-
904 PM CDT SAT JUN 13 2009

...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTH CENTRAL PECOS AND
SOUTHERN CRANE COUNTIES...

AT 904 PM CDT...THE CONDITIONS LEADING TO THE ISSUANCE OF A FLASH
FLOOD WARNING HAD CEASED...REMOVING THE THREAT OF FLASH FLOODING OVER
THE WARNED AREA. THEREFORE THE FLASH FLOOD WARNING WAS ALLOWED TO
EXPIRE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...PONDING OF
WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

&&

LAT...LON 3153 10270 3154 10231 3098 10242 3099 10280

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 3:24 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 13, 3:24 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
324 PM CDT SAT JUN 13 2009

.UPDATE...
UPDATE TO INCLUDE TORNADO WATCH 398 FOR SCURRY AND MITCHELL
COUNTIES UNTIL 11 PM CDT.

&&

.DISCUSSION...
VERY UNSTABLE ATMOSPHERE RESULTING IN SCATTERED CONVECTION ACROSS
SOUTHWEST TEXAS...WHILE CONVECTION WAS DEVELOPING ALONG A FRONTAL
BOUNDARY OVER THE WESTERN LOW ROLLING PLAINS WHERE VERTICAL AND
DIRECTIONAL 0 TO 6 KM BULK SHEAR WAS BETTER. EXPECT CONVECTION TO
CONTINUE TO DEVELOP AND BECOME MORE WIDESPREAD...ESPECIALLY SINCE
THERE IS SOME HINT OF AT LEAST A SHORTWAVE TROUGH IN WATER VAPOR
IMAGERY IMPINGING UPON THE CWA IN SOUTHWEST FLOW ALOFT.  67

&&

.PREV DISCUSSION... /ISSUED 243 PM CDT SAT JUN 13 2009/

DISCUSSION...
SOUTHWESTERLY FLOW ALOFT WILL PREVAIL THE NEXT SEVERAL DAYS WITH
AN OSCILLATING DRYLINE IN PLACE. VERY INTENSE DAYTIME HEATING
ALONG WITH WEAK DISTURBANCES IN THE FLOW SHOULD HELP IGNITE
ISOLATED TO SCATTERED THUNDERSTORMS EACH AFTERNOON AND EVENING
THROUGH TUESDAY ACROSS MAINLY WEST TEXAS. A FEW STORMS COULD BE
SEVERE GIVEN CAPE VALES IN EXCESS OF 1000 J/KG WITH MARGINAL
SHEAR VALES OF 20 TO 30 KNOTS.

BEYOND TUESDAY KEPT THE FORECAST DRY FOR NOW AS THE GFS BUILDS AN
UPPER RIDGE WESTWARD OVER THE FORECAST AREA. THE ECMWF KEEPS THE
RIDGE ACROSS THE LOWER MISSISSIPPI VALLEY AND CONTINUES TO
GENERATE CONVECTION NEAR THE DRYLINE. THE GFS ENSEMBLES DO NOT
SUPPORT THE ECMWF AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              72  98  70  98  /  30  30  30  20
CARLSBAD NM                66  98  65 100  /  10  20  20  10
DRYDEN TX                  74  99  72 100  /  20  10  20  20
FORT STOCKTON TX           73 100  71  99  /  30  30  20  20
GUADALUPE PASS TX          64  88  66  96  /  20  20  20  10
HOBBS NM                   67  98  65 100  /  20  30  30  20
MARFA TX                   60  90  57  94  /  30  30  20  20
MIDLAND INTL AIRPORT TX    72  98  70 100  /  30  30  30  20
ODESSA TX                  72  98  70 100  /  30  30  30  20
WINK TX                    72 100  71 104  /  20  30  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

99/99
Hazardous weather outlook, Jun 13, 3:39 PM CDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
339 PM CDT SAT JUN 13 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-142045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
339 PM CDT SAT JUN 13 2009 /239 PM MDT SAT JUN 13 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING ALONG AND EAST OF A PRESIDIO TO PECOS TO
SEMINOLE LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
THREATS WITH THE STRONGER STORMS THAT DEVELOP...ALTHOUGH AN
ISOLATED TORNADO CAN NOT BE RULED OUT OVER THE NORTHEASTERN
COUNTY WARNING AREA. A TORNADO WATCH IS IN EFFECT UNTIL 11 PM
CDT FOR SCURRY AND MITCHELL COUNTIES.

IN ADDITION...HIGH TEMPERATURES OF 100-105 WARRANT CAUTION FOR THOSE
OUTSIDE FOR AN EXTENDED PERIODS OF TIME. WEAR LIGHT COLORED CLOTHES
AND DRINK PLENTY OF WATER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE STORMS SUNDAY AND MONDAY...MAINLY
EAST OF A HOBBS TO CRANE LINE. LARGE HAIL AND DAMAGING WINDS WILL
BE THE MAIN THREATS FROM THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS RECOMMENDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Jun 13, 4:51 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
451 PM CDT SAT JUN 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             ODESSA                  31.85N 102.37W
06/13/2009  E1.25 INCH       ECTOR              TX   FIRE DEPT/RESCUE

            WINDS UP TO 70 MPH REPORTED.

&&

SCHULDT
Local storm report, Jun 13, 4:54 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
454 PM CDT SAT JUN 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HAIL             ODESSA                  31.85N 102.37W
06/13/2009  E1.75 INCH       ECTOR              TX   PUBLIC

&&

SCHULDT
Special weather statement, Jun 13, 5:09 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
509 PM CDT SAT JUN 13 2009

TXZ060-132245-
WINKLER-
509 PM CDT SAT JUN 13 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR WESTERN WINKLER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 14 MILES WEST OF KERMIT AT 509 PM
CDT...MOVING NORTHEAST AT 15 MPH.

GUSTY WINDS OVER 50 MPH...SMALL HAIL...HEAVY RAIN...AND DEADLY
LIGHTNING ARE POSSIBLE WITH THIS STORM.
Special weather statement, Jun 13, 5:12 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
512 PM CDT SAT JUN 13 2009

TXZ075-132245-
PECOS-
512 PM CDT SAT JUN 13 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN PECOS COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 15 MILES SOUTH OF COYANOSA
AT 512 PM CDT...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF
MARBLES AND WIND GUSTS NEAR 50 MPH ARE POSSIBLE WITH THIS STORM.

AS THIS THUNDERSTORM STRENGTHENS...SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN NORTHWESTERN PECOS COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Special weather statement, Jun 13, 5:23 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
523 PM CDT SAT JUN 13 2009

TXZ050-132300-
ANDREWS-
523 PM CDT SAT JUN 13 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR WESTERN ANDREWS COUNTY.

A THUNDERSTORM WITH SMALL HAIL UP TO THE SIZE OF PEAS AND GUSTY
WINDS NEAR 50 MPH WAS LOCATED 13 MILES SOUTH OF FRANKEL CITY AT 523
PM CDT...MOVING NORTHEAST AT 25 MPH.

PEOPLE IN WESTERN ANDREWS COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.
Special weather statement, Jun 13, 5:35 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
535 PM CDT SAT JUN 13 2009

TXZ075-081-082-132315-
PECOS-BIG BEND AREA-TERRELL-
535 PM CDT SAT JUN 13 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL BREWSTER...SOUTH
CENTRAL PECOS AND WEST CENTRAL TERRELL COUNTIES.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 12 MILES SOUTHWEST OF
LONGFELLOW AT 535 PM CDT...MOVING NORTHEAST AT 25 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN EAST CENTRAL BREWSTER...SOUTH CENTRAL PECOS AND WEST
CENTRAL TERRELL COUNTIES SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 3:53 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Midland, Pecos, Upton67 min
Jun 13, 4:10 PM CDTSevere Thunderstorm WarningMAFCrane, Ector65 min
Jun 13, 4:27 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos63 min
Jun 13, 4:39 PM CDTSevere Thunderstorm WarningMAFEctor, Midland48 min
Jun 13, 4:41 PM CDTSevere Thunderstorm WarningMAFBrewster17 min
Jun 13, 5:00 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton60 min
Jun 13, 5:03 PM CDTSevere Thunderstorm WarningMAFAndrews, Martin57 min
Jun 13, 5:24 PM CDTAreal Flood AdvisoryMAFCrane, Pecos3 hr
Jun 13, 5:27 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines63 min
Jun 13, 5:41 PM CDTSevere Thunderstorm WarningMAFPecos64 min
Jun 13, 5:53 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Martin67 min
Jun 13, 5:54 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos66 min
Jun 13, 6:14 PM CDTBlowing Dust AdvisoryMAFHoward, Martin, Midland, Mitchell106 min
Jun 13, 6:22 PM CDTSevere Thunderstorm WarningMAFPecos53 min
Jun 13, 6:32 PM CDTSevere Thunderstorm WarningMAFBorden58 min

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.